Log in
Thyroid UK
91,924 members106,190 posts

Levo feels like poison :(

Hi guys! I am hoping someone can answer some questions for us as my husband is anxiouse has anxiety and feels as though the Levothyroxine is complete poison to his body, what is the deal with the dosages? If 50 mg is the starting point and you fee like horrible you take more?? What is the highest dosage people take and do you start to feel better?? thank you!!

17 Replies
oldestnewest

For some people levothyroxine doesn't work as expected. It can be due to fillers/binders in levothyroxine which affects us and taking an anti-histamine tablet 1 hour before taking levo and if he has no reaction he has to ask for another levo by another manufacturer.

50mcg is a starting dose and an increase of 25mcg every six weeks until he feels much better. There is a range of clinical symptoms we can have and they are not pleasant and gradually resolve as dose is increased.

Some people have to add T3 to the T4 but T3 is no longer prescribed in UK.

There is a wide range of symptoms:-

thyroiduk.org.uk/tuk/about_...

All blood tests have to be at the earliest possible, fasting, you can drink water and allow a gap of 24 hours between the last dose of levo and the test and take afterwards.

Always get a print-out of the blood test results, with the ranges, and post if you have a query. The aim is a TSH of 1 or lower with Free T4 and Free T3 in the upper part of the range. (the latter two are rarely tested for some unknown reason (to me).

If he hasn't had B12, Vit D, iron, ferritin and folate tested ask for these at the next test.We have to read and learn and ask questions if we are to recover as it rarely comes from the medical profession.

The aim is a TSH of 1 or lower with FT4 and fT3 in the upper part of the range.

1 like
Reply

Ok, I will write these down and come back with results! I changed our health insurance so we will be seeing someone new soon. thank you! this is helpful.

Reply

It is. It does. It was to me.

My highest dose was 300 mcg.

It never made me feel good low or high dose.

3 likes
Reply

Me too!

2 likes
Reply

Really! wow that is terrible :/ ugh like where are any success stories??

1 like
Reply

Hi there ...many many people use levothyroxine successfully. You can feel worse after starting treatment. One thing I have learnt is that thyroid treatment is slow and It takes time to reach a therapeutic dose. The symptoms seem to lag behind the biochemistry. However Some people do not suit levothyroxine of course. 50 mcg is a starter dose and regular testing is needed to see if the dose needs to be increased. I only felt better when

Hope thing improve

T

1 like
Reply

Sdbarbersupply,

Tell your husband to discuss with his pharmacist and request an alternative brand be dispensed. There are 4 makes available in the UK:

Mercury Pharma 25mcg, 50mcg & 100mcg

Actavis (also known as NorthStarr and Almus) 50mcg and 100mcg

Wockhardt 25mcg

Teva 12.5mcg, 25mcg, 50mcg, 75mcg and 100mcg.

1 like
Reply

I will thank you!

Reply

How long has he been on 50mcg? When was the last set of tests? When are the next due?

It may be the wrong brand for him but he may not be on enough.

Reply

7 months ago he was told to take this dose by his GP since he was feeling so horrible he went to an endo Doc who then recommended he do a sleep study :/ no one wants to even listen to is or look into why he is feeling so bad all the time ... I just changed health insurance and will try other specialist at new hospital

Reply

A blood test should be every 6-8 weeks until TSH reaches 1 or below.The other tests mentioned by others are also essential but the NHS tends just to test TSH .Many on this forum use private testing by Blue Horizon or Medichecks.

Reply

I take 150 grams daily ,but take it at 6 in eve tired no more feel great

Reply

As suggested ensure you have B12 - Folate - Ferritin -Folate tested and levels are GOOD and not just in range. If low then thyroid hormones do not behave well in the body and slow down the conversion of T4 into the ACTIVE hormone T3 .....

1 like
Reply

I felt the same on Levo. I tried everything to make it work, taking on the excellent advice from this forum. But even with raised vitamin & mineral levels & going gluten free I continued to be very ill - palpitations, anxiety, exhausted etc.

As a last resort I went t3 only. There are all kinds of problems with this, mainly because Drs won't prescribe it, but health wise I'm feeling better than I have for years.

I do sympathise with your husband, he is not alone. But if he follows the advice give on this forum, he will find a solution that works for him. I wish him the very best x

Reply

Hi. I have been on here with similar Levothyroxine issues. Can you give me some more information on the T3? Thanks

Reply

What would you like to know? T3 is the active hormone your body uses so you don't have to convert it from t4. I was prescribed it by my gp, but I also buy it on the Internet.

I take 30mg a day, 15 in the morning & 15 at night on an empty stomach. I had to build up to that amount quite slowly as it's 3 times stronger than levo.

It doesn't suit everyone & it was a last resort, but it has helped me tremendously. I hope you find the solution you need to get well too x

Reply

I was up to 250mg of Levo, I hated it, I had swelling all over awful aches and pains in joints really bad brain fog then I changed to thyroid s and feel loads better 😀 hope this helps

Reply

You may also like...